H-Index
79
Scimago Lab
powered by Scopus
JCR
Clarivate
Analytics
15%
Acceptance
Rate
call: +1.631.470.9640
Mon-Fri 10 am - 2 pm EST

Logo



eISSN: 1643-3750

Use of fondaparinux in a pregnant woman with pulmonary embolism and heparin-induced thrombocytopenia

Michał Ciurzyński, Krzysztof Jankowski, Bronisława Pietrzak, Natalia Mazanowska, Ewa Rzewuska, Robert Kowalik, Piotr Pruszczyk

Med Sci Monit 2011; 17(5): CS56-59

DOI: 10.12659/MSM.881753

Available online: 2011-04-24

Published: 2011-04-24


Background:    A serious complication of heparin treatment, heparin-induced thrombocytopenia (HIT) is rarely observed in pregnant women. Drug therapy during pregnancy should always be chosen to minimize fetal risk. The management of HIT in pregnancy represents a medical challenge. Unlike heparins, the anticoagulants used in patients with HIT do cross the placenta, with unknown fetal effects.
    Case Report:    We present a case of a 24-year-old female presenting for care at 34 weeks of gestation with acute pulmonary embolism treated initially with unfractionated heparin (UFH) and low molecular weight heparin (LMWH), who developed HIT. She was then successfully treated with fondaparinux.
    Conclusions:    To the best of our knowledge, this is one of the first case reports describing a successful use of fondaparinux in the treatment of HIT in a third-trimester pregnant woman, providing a novel approach for this subset of patients.

Keywords: Pulmonary Embolism - ultrasonography, Pregnancy, Polysaccharides - therapeutic use, Heparin - adverse effects, Thrombocytopenia - drug therapy, young adult



Back